Iowa, 2012Hail and Damaging Winds in Iowa, September 5, 2012
September 5, 2012 · NWS DVN · 13 events in 6 counties and zones
A line of showers and thunderstorms dove southeastward across the area during the early morning hours of September 5 providing the area with high winds and brief heavy rains. Some of the storms were severe, producing damaging wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms dove southeastward across the area during the early morning hours of September 5 providing the area with high winds and brief heavy rains. Some of the storms were severe, producing damaging wind gusts over 60 mph. Some of the hardest hit areas were Iowa City, Muscatine, Burlington, and Montrose, where tree limbs and utility poles were downed. Rainfall totals of a half inch to an inch and a quarter were common roughly northwest of a line from Fort Madison, IA to Princeton, IL with some locally higher amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 4, 10:38 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Sep 4, 10:38 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 PM CDT TUE SEP 4 2012
.AVIATION...
OUTFLOW BOUNDARY SOUTH OF KMLI LIKELY TO MOVE SWD TO NEAR KBRL
NEXT COUPLE OF HRS. WINDS BEHIND OUTFLOW GUSTY FOR A SHORT TIME
FROM NE AT 10-20+ KTS... THEN DIMINISH TO LESS THAN 10 KTS WHILE
TURNING E THEN SE. COMPLEX OF STORMS MARCHING THROUGH NORTHWEST
IA ATTIM WILL MOVE EAST OVERNIGHT WITH LIFT AHEAD RESULTING IN
CONTINUED DEVELOPMENT OF SHOWERS AND STORMS OVRNGT INTO WED AM
ALONG AND ESPECIALLY NORTH OF HWY 30 WITH KDBQ TERMINAL STANDING
BEST CHC OF BEING IMPACTED. CONDITIONS WILL BE MVFR IN THE
STRONGER STORMS. FOCUS THEN SHIFTS TO COLD FRONT THAT WILL MOVE
ACROSS THE TERMINALS WED AFTN. SOME UNCERTAINTY AS TO EXTENT OF
DEVELOPMENT AHEAD OF FRONT WITH IMPACTS FROM ANY LINGERING
CONVECTION WED AM. FOR NOW HAVE GONE WITH VCTS AT ONLY KBRL AND
KMLI FOR A TIME WED AFTN WHERE BEST CHC OF HEATING AHEAD OF
FRONT. WINDS TO SHIFT TO W/NW WITH FRONTAL PASSAGE AND THEN
SKIES CLEAR OUT BY WED NIGHT WITH NORTH WINDS 4-8 KTS.
&&
.PREV DISCUSSION... /ISSUED 911 PM CDT TUE SEP 4 2012/
UPDATE...
SUPERCELLS WITH HISTORY OF VERY LARGE HAIL AND DAMAGING WINDS HAVE
EVOLVED INTO LINEAR MCS SAGGING SE. STORMS HAVE BECOME OUTFLOW
DOMINANT RECENTLY AND SO UNCERTAINTY EXISTS WITH HOW MUCH
LONGER THEY WILL HOLD TOGETHER AND REMAIN SEVERE. NONETHELESS...
HAVE COORDINATED WITH SPC AND LOT ON NEW SEVERE TSTM WATCH UNTIL
07Z FOR MUCH OF THE AREA ALONG AND ESPECIALLY NORTH OF HWY 30.
THE AFFORMENTIONED OUTFLOW IS PUSHING INTO NORTHERN JACKSON AND
SOUTHERN JO DAVIESS ATTIM AND HAS PRODUCED GUSTS TO AROUND 45 MPH
NEAR DUBUQUE. OVERNIGHT LOOKS LIKE GREATEST PCPN CHCS WILL BE
ACROSS THE NORTH 1/3-1/2 WITH SOME INTERACTION BETWEEN REMNANT
BOUNDARY AND ARCING CONVECTION MOVING INTO NORTHERN IL... AND
CLUSTERS OF STORMS MOVING THROUGH EASTERN SD.
PREV DISCUSSION... /ISSUED 258 PM CDT TUE SEP 4 2012/
SYNOPSIS...
INTERESTING SET UP OVER THE REGION THIS AFTERNOON. WITH
SUNNY/MOSTLY SUNNY SKIES...TEMPERATURES HAVE RISEN INTO THE UPPER
80S TO LOW 90S EVERYWHERE...WITH DEWPOINTS IN THE UPPER 60S TO LOW
70S. THIS HAS CAUSED SURFACE BASED CAPE VALUES TO RISE INTO THE
2500 TO 3500 G/KG RANGE...WITH 0-6KM SHEAR IN THE 30-40KT RANGE.
THIS IS SUPPORTIVE OF SOME VERY INTERESTING CONVECTION...IF WE COULD
ONLY GET IT GOING. THERE IS A WEAK BOUNDARY EXTENDING SOUTH FROM A
SURFACE LOW OVER NORTHERN MINNESOTA TO CENTRAL IOWA...BUT IS LITTLE
MORE THAN A WIND SHIFT LINE WITH LITTLE/NO CONVERGENCE ALONG IT IN
IOWA. ALSO...PRESSURE FALLS ARE MUCH BETTER UP INTO WISCONSIN AND
MINNESOTA THAN IOWA. SO...WHILE WE WILL BE WATCHING CAREFULLY FOR
ANY SIGNS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING...IT
IS LOOKING LESS LIKELY. THERE WAS AN INTERESTING LITTLE CELL IN
NORTHWEST IOWA THAT WAS SITTING IN A MOISTURE CONVERGENCE AREA...BUT
IT NEVER GOT BEYOND THAT...AND HAS SINCE FALLEN APART. ALSO OF NOTE
TODAY THERE IS ANOTHER SURFACE LOW NEAR VALENTINE NEBRASKA...WITH
SOME NICE PRESSURE FALLS TO ITS NORTHEAST...AND THE WESTERN EDGE OF
THE POOL OF HIGH DEWPOINTS JUST TO ITS EAST. ..LE..
SHORT TERM...TONIGHT AND WEDNESDAY...
AM MAINTAINING SOME SLIGHT AND LOW END CHANCE POPS FOR THIS
AFTERNOON AND EVENING IN CASE CONVECTION DOES GET GOING OVER
NORTHERN IOWA AND SOUTHERN MINNESOTA THIS EVENING THAT MAY GET INTO
THE AREA...BUT CONFIDENCE IS NOT ESPECIALLY HIGH.
LATER TONIGHT...THE SURFACE LOW OUT OVER NEBRASKA THIS AFTERNOON
WILL MOVE EAST AND ALONG WITH SOME NICE MID LEVEL CONVERGENCE SHOULD
FIRE AN MCS OVER WESTERN OR NORTHWESTERN IOWA...WHICH SHOULD THEN
MOVE IN AND EAST-SOUTHEAST TRACK...AND MOVE ACROSS ABOUT THE
NORTHERN HALF OF IOWA LATE TONIGHT AND WEDNESDAY MORNING. SOME
MODELS ARE PUTTING THE INITIATION AREA FARTHER NORTH...AND IN
GENERAL IMPLIES THAT THE BETTER POSSIBILITIES FOR CONVECTION ARE
ACROSS THE NORTHERN CWA OR TO AREAS FARTHER NORTH. THUS...HAVE
SHIFTED POPS NORTH AND LATER IN TIME. IT SHOULD JUST GET INTO THE
NORTHWESTERN CORNER BY 12Z...AND MOVING ACROSS THE REST OF THE CWA
DURING THE MORNING AND EARLY AFTERNOON. DO HAVE CONCERNS THAT THE
WHOLE THING COULD MISS US TO THE NORTH. HOWEVER...WE HAVE A VERY
NICE POOL OF UNTAPPED CAPE FOR STORMS TO EAT INTO AS LONG AS WE ARE
NOT CAPPED...AND CAN SEE CONVECTION DRIVING FARTHER SOUTH THAN THE
MODELS INDICATE. MIN TEMPS TONIGHT TO BE VERY SIMILAR TO LAST
NIGHT...THOUGH CLOUDS WILL KEEP THE NORTHERN COUNTIES WARMER THAN
THEY WERE LAST NIGHT. WEDNESDAY WILL BE COOLER THAN TODAY WITH THE
CONVECTION AND CLOUDS MOVING ACROSS THE AREA DURING THE DAY. HIGHS
SHOULD ONLY BE IN THE LOW 80S NORTH...TO AROUND 90 AGAIN ACROSS THE
SOUTH WHERE CLOUDS AND PRECIP SHOULD HOLD OFF THE LONGEST. ..LE..
LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
FORECAST FOCUS ON FALL TEMPERATURES FOR MUCH OF THIS PERIOD.
RAIN LIKELY THURSDAY NIGHT AND FRIDAY OTHERWISE MAINLY DRY.
WEDNESDAY NIGHT AND THURSDAY...COLD FRONT WILL HAVE MOVED THROUGH BY
WEDNESDAY EVENING SO WILL USHER COOLER AND LESS HUMID AIR INTO THE CWA.
LOWS WILL DROP INTO THE 50S TO AROUND 60 WITH HIGHS AROUND 80.
THURSDAY NIGHT THROUGH FRIDAY NIGHT...OPERATIONAL MODELS SIMILAR IN
DEPICTING A STRONGLY DIGGING TROUGH INTO THE MIDWEST. AT THIS POINT
RAIN APPEARS LIKELY ESPECIALLY LATE THURSDAY NIGHT AND FRIDAY...
ENDING IN OUR SE CWA FRIDAY EVENING. POTENTIAL FOR OVER AN INCH OF
RAIN IN THE SOUTHERN CWA...LESSER AMOUNTS TO THE NORTH. FOR NOW WILL
HAVE 40 TO 60 PERCENT POPS BUT THESE MAY NEED TO BE RAISED FURTHER
WHEN CONFIDENCE IS HIGHER. MAXIMUM TEMPERATURES ON FRIDAY MAY NEED
TO BE LOWERED IF LOW CLOUDS AND RAIN ARE MORE WIDESPREAD THAN
INDICATED.
SATURDAY THROUGH TUESDAY...DRY NORTHWEST FLOW WITH VERY PLEASANT
FALL TEMPERATURES. EXPECTING SUNNY DAYS AND CLEAR NIGHTS WITH HIGHS
IN THE 70S AND LOWS MAINLY IN THE UPPER 40S TO MID 50S.
HAASE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Sep 4, 3:48 AM CST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 AM CDT TUE SEP 4 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
448 AM CDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR LESS...
WILL OCCUR ACROSS PORTIONS OF NORTHEASTERN IOWA THROUGH 8 AM CDT.
THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR
SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHEAST IOWA...INCLUDING
AREAS GENERALLY NORTHWEST OF CEDAR RAPIDS TO DUBUQUE TODAY AND
TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
MORNING OVER THE ENTIRE OUTLOOK AREA. LATER TONIGHT...AN
APPROACHING COLD FRONT WILL BRING THE THREAT FOR MORE STORMS TO
EASTERN IOWA. SOME STORMS COULD BE STRONG WITH GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT MOVING INTO WARM HUMID AIR MAY PRODUCE A FEW STRONG
TO SEVERE STORMS IN PORTIONS OF THE OUTLOOK AREA ON WEDNESDAY
ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE STORM
PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND EAST OF A
LINE FROM DUBUQUE...TO MUSCATINE IOWA AND TO KAHOKA MISSOURI IN A
SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY.
ANOTHER CHANCE FOR THUNDERSTORMS WILL COME LATE THURSDAY NIGHT
INTO FRIDAY MORNING ALONG AND SOUTH OF INTERSTATE 80. IT IS TOO
EARLY TO DETERMINE WHETHER A SEVERE STORM THREAT EXISTS FOR THESE
LATE WEEK STORMS AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION TODAY AND TONIGHT IN
EASTERN IOWA. SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.
ERVIN/12
In the hours before
Local storm report, Sep 4, 9:01 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST DUBUQUE 42.50N 90.69W
09/04/2012 M43 MPH DUBUQUE IA ASOS
PEAK WIND FROM THE NORTH AT 43MPH
&&
TEOSpecial weather statement, Sep 4, 9:08 PM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT TUE SEP 4 2012
IAZ052-053-064>068-ILZ009-015>017-050400-
BUREAU-CEDAR-CLINTON-HENRY-JOHNSON-JONES-LINN-MUSCATINE-ROCK
ISLAND-SCOTT-WHITESIDE-
1008 PM CDT TUE SEP 4 2012
...OUTFLOW BOUNDARY WITH STRONG GUSTY WINDS APPROACHING...
AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY EXTENDING NEAR A LINE FROM MORLEY TO LOW MOOR TO
STERLING...MOVING SOUTH AT 30 MPH. THIS OUTFLOW BOUNDARY HAS A HISTORY
OF PRODUCING STRONG GUSTY WINDS TO AROUND 40 MPH.
* THE OUTFLOW BOUNDARY WILL BE NEAR...
STERLING...ROCK FALLS...MCCAUSLAND AND STANWOOD AROUND 1010 PM
CDT...
MECHANICSVILLE AROUND 1015 PM CDT...
CORDOVA...LYNDON AND LONG GROVE AROUND 1020 PM CDT...
PROPHETSTOWN AND ERIE AROUND 1025 PM CDT...
BE PREPARED FOR WIND GUSTS FROM 30 TO 45 MPH WITH THIS OUTFLOW
BOUNDARY AS IT PASSES THROUGH OVER THE NEXT 60 MINUTES.
LAT...LON 4139 8952 4135 9064 4155 9148 4207 9130
4188 9041 4190 8962 4159 8962 4159 8951
4158 8950
TIME...MOT...LOC 0305Z 021DEG 27KT 4196 9123 4179 9045
4182 8963Special weather statement, Sep 5, 12:23 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
123 AM CDT WED SEP 5 2012
IAZ040>042-051>053-050715-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN-
123 AM CDT WED SEP 5 2012
...STRONG STORMS WITH GUSTY OUTFLOW WINDS EXPECTED...
AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
STANLEY TO 9 MILES SOUTHWEST OF JESUP...MOVING EAST TO SOUTHEAST AT
50 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...ARE EXPECTED WITH
THESE STORMS. THE STRONGEST WINDS WILL LIKELY OCCUR PRIOR TO WHEN
RAIN MOVES IN...ON THE VERY FRONT EDGE OF THE LINE OF STORMS.
LAT...LON 4266 9087 4222 9125 4232 9207 4246 9207
4247 9209 4265 9208 4265 9091 4267 9090
TIME...MOT...LOC 0622Z 296DEG 63KT 4285 9173 4238 9215
ERVINSpecial weather statement, Sep 5, 12:54 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT WED SEP 5 2012
IAZ040>042-051>053-063-050745-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JONES-LINN-
154 AM CDT WED SEP 5 2012
...A LINE OF STRONG THUNDERSTORMS APPROACHING...
AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM STRAWBERRY POINT...TO GRUNDY
CENTER...MOVING EAST TO SOUTHEAST AT 50 MPH.
THIS LINE OF STORMS WILL IMPACT VINTON...INDEPENDENCE...AND
MANCHESTER THROUGH 230 AM.
PENNY SIZE HAIL...WINDS GREATER THAN 45 MPH...BRIEF HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.
LAT...LON 4265 9147 4251 9105 4198 9179 4181 9227
4190 9231 4230 9231 4230 9207 4251 9209
4265 9187
TIME...MOT...LOC 0652Z 283DEG 42KT 4233 9229
ERVINSpecial weather statement, Sep 5, 1:21 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 AM CDT WED SEP 5 2012
IAZ041-042-052>054-050815-
DELAWARE-DUBUQUE-JACKSON-JONES-LINN-
221 AM CDT WED SEP 5 2012
...A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST...
AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DELAWARE...OR NEAR MANCHESTER...MOVING
SOUTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HOPKINTON AROUND 230 AM CDT...
WORTHINGTON AROUND 235 AM CDT...
CASCADE AROUND 245 AM CDT...
BERNARD AROUND 255 AM CDT...
6 MILES NORTHEAST OF CANTON AROUND 300 AM CDT...
PENNY SIZE HAIL...WINDS UP TO 60 MPH...AND BRIEF HEAVY RAIN EXPECTED
WITH THIS STORM. THIS LINE WILL IMPACT MONTECELLO AND DUBUQUE IN THE
NEXT 30 MINUTES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4263 9070 4261 9069 4258 9067 4257 9066
4219 9068 4210 9138 4244 9150 4259 9137
4264 9072
TIME...MOT...LOC 0720Z 302DEG 39KT 4246 9133
ERVINSpecial weather statement, Sep 5, 2:05 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 AM CDT WED SEP 5 2012
IAZ041-042-051>054-063>068-076-077-ILZ001-050900-
WASHINGTON IA-SCOTT IA-MUSCATINE IA-LINN IA-KEOKUK IA-JOHNSON IA-
JACKSON IA-IOWA IA-DUBUQUE IA-DELAWARE IA-BENTON IA-CEDAR IA-
CLINTON IA-JONES IA-JO DAVIESS IL-
305 AM CDT WED SEP 5 2012
...A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST...
STRONG THUNDERSTORMS WILL PRODUCE WINDS OF 35 TO 45 MPH AHEAD OF THE
STORMS...AND A BREIF GUST TO AROUND 50 MPH AS THE RAIN BEGINS.
THESE STORMS ARE LOCATED FROM DUBUQUE TO WILLIAMSBURG AS OF 3
AM...AND ARE MOVING SOUTHEAST AT 35 TO 45 MPH. SMALL
HAIL...LIGHTNING...AND BREIF HEAVY RAIN WILL ALSO OCCUR WITH THESE
STORMS.
STRONG GUSTY WINDS AHEAD OF THE STORMS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...AND POSSIBLY BLOW
AROUND LOOSE OBJECTS.
&&
LAT...LON 4252 9063 4251 9063 4251 9048 4199 9021
4162 9097 4135 9220 4178 9229
ERVINHail, Dubuque
- When
- September 5, 2:06 AM CST
- Where
- Dubuque County, 0.51 mi W of Asbury
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.520, -90.760
Non-severe dime sized hail fell 4 miles west northwest of Dubuque, IA at 306 am CDT September 5.
Thunderstorm Wind, Linn
- When
- September 5, 2:15 AM CST
- Where
- Linn County, Mt Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.920, -91.420
Wind gusts estimated to be 70 mph blew a tree down in Mount Vernon, IA around 315 am CDT September 5.
Thunderstorm Wind, Johnson
- When
- September 5, 2:22 AM CST
- Where
- Johnson County, 0.66 mi NNE of Iowa City Muni Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.639, -91.546
A 66 mph wind gust was recorded by the ASOS at the Iowa City Municipal Airport at 322 am CDT September 5.
Thunderstorm Wind, Johnson
- When
- September 5, 2:22 AM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.660, -91.540
Wind gusts estimated to be 65 mph blew several large tree limbs down in Iowa City. The largest limb was 12 inches in diameter.
Thunderstorm Wind, Johnson
- When
- September 5, 2:30 AM CST
- Where
- Johnson County, 0.66 mi S of Iowa City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -91.550
Wind gusts estimated to be 65 mph blew down some large tree limbs along the 200 block of Hawkins Drive on the north side of the Iowa City UI Hospitals and Clinics in Iowa City, IA around 330 am CDT September 5.
Thunderstorm Wind, Johnson
- When
- September 5, 2:30 AM CST
- Where
- Johnson County, 4.5 mi ENE of Iowa City Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.650, -91.467
Wind gusts estimated to be 65 mph split an eight to ten inch diameter tree in half on the 4700 block of Chandler Court on the east side of Iowa City, IA. Half of the tree fell to the west falling on a parked car and part of a garage. The storm also blew down some large tree limbs along the 200 block of Hawkins Drive on the north side of the U of I Hospitals and Clinics.
Thunderstorm Wind, Muscatine
- When
- September 5, 2:54 AM CST
- Where
- Muscatine County, 3.55 mi N of Muscatine
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 41.471, -91.046
A 73 mph wind gust was recorded about 2 miles north of Muscatine, IA at 354 am CDT September 5.
Thunderstorm Wind, Muscatine
- When
- September 5, 3:00 AM CST
- Where
- Muscatine County, 1.48 mi NNE of Muscatine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -91.040
Wind gusts estimated to be 65 to 70 mph were observed 2 miles northeast of Muscatine, IA around 4 am CDT September 5.
Thunderstorm Wind, Muscatine
- When
- September 5, 3:15 AM CST
- Where
- Muscatine County, 1.04 mi W of Muscatine
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -91.070
A 62 mph wind gust was measured on the north side of Muscatine, IA on Highway 38 around 415 am CDT September 5.
Thunderstorm Wind, Des Moines
- When
- September 5, 3:50 AM CST
- Where
- Des Moines County, 0.87 mi NW of Mediapolis
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.010, -91.160
Wind gusts estimated to be 65 mph blew a large tree limb down in Mediapolis, IA around 450 am CDT September 5.
Thunderstorm Wind, Des Moines
- When
- September 5, 4:02 AM CST
- Where
- Des Moines County, 0.51 mi NW of West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.825, -91.158
Wind gusts estimated to be 60 mph blew down some 4 to 5 inch diameter tree limbs near the 200 block of Leffler Street in West Burlington, IA at 502 am CDT September 5. Some limbs were live and some were dead.
Thunderstorm Wind, Des Moines
- When
- September 5, 4:02 AM CST
- Where
- Des Moines County, 0.45 mi SW of Lenox Park
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.826, -91.137
Wind gusts estimated to be 70 mph broke a power pole off near the Burlington Bees baseball park in Burlington, IA at 502 am CDT September 5.
Thunderstorm Wind, Lee
- When
- September 5, 4:34 AM CST
- Where
- Lee County, Montrose
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.530, -91.420
Wind gusts estimated to be 70 mph topped off a 6 inch diameter tree near the library in Montrose, IA at 534 am CDT September 5.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Massachusetts, September 5, 2012$1.5 million · 1 event
- Hail and Damaging Winds in Missouri, September 5 to 6, 2012$87,000 · 1.75 in hail · 56 events
- Flash Flood and Hail in Texas, September 5, 2012$160,000 · 1.25 in hail · 18 events
- Flash Flooding and Damaging Winds in Tennessee, September 5, 20121 injured · $96,000 · 55 kt wind · 14 events
- Flash Flood in North Carolina, September 5, 2012$100,000 · 1 event
- Hail and Damaging Winds in Arkansas, September 5 to 6, 2012$61,000 · 1 in hail · 7 events
- Lightning Strike in Maryland, September 5, 2012$75,000 · 1 event
- Damaging Winds in Illinois, September 5, 2012$38,000 · 52 kt wind · 3 events
- Damaging Wind in Indiana, September 5, 2012$40,000 · 61 kt wind · 1 event
- Lightning Strike in Alabama, September 5, 2012$40,000 · 1 event
- Flood and Damaging Winds in Kentucky, September 5, 2012$21,000 · 52 kt wind · 8 events
- Damaging Winds in Illinois, September 5, 201265 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406821, 406822, 406823, 406824, 406827, 409616, 406828, 406829, 406830, 406831, 406832, 406833, 406843.